Colorado, 2017

Winter Storm and Winter Weather in Colorado, February 6 to 8, 2017

February 6 to 8, 2017 · NWS GJT · 7 events in 7 counties and zones

An upper level Pacific trough and associated cold front trekked across western Colorado and produced significant to heavy snowfall in most mountain areas. The snowfall was enhanced by a renewed push of Pacific moisture into the area during the latter half of the storm.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level Pacific trough and associated cold front trekked across western Colorado and produced significant to heavy snowfall in most mountain areas. The snowfall was enhanced by a renewed push of Pacific moisture into the area during the latter half of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 6, 3:00 AM MST, 7 hours earlier.

Area forecast discussion, Feb 6, 3:00 AM MST, 7 hours before
Area Forecast Discussion
National Weather Service Grand Junction CO
300 AM MST Mon Feb 6 2017

.SHORT TERM...(Today through Tuesday)
Issued at 232 AM MST Mon Feb 6 2017

Infrared satellite shows plenty of clouds moving across the
forecast area at this time. Local observations showing these
clouds are at about 12K feet or higher. Radar does show some
returns but nothing too impressive yet. One problem has popped up
though. The 06Z GFS and NAM runs are somewhat dissimilar which is
surprising considering how close we are to the start of this
event. The NAM12 has really pulled back on the amount of precipitation
from the first wave that'll bring snow to the mountains and rain
to the valleys. The NAM is showing only an inch or two for the all
mountainous terrain by midnight tonight which is much lower than
previous runs. The GFS, on the other hand, is showing 4 to 6
inches for those same areas. Quite the discrepancy. Believe omega
is the culprit with less shown in the NAM vs the GFS. Less lift,
less precipitation. Both the NAM and GFS bring the second wave
into the area Tuesday afternoon when the heaviest precipitation
should fall. Again, don't like the discrepancy between the two
models this close to the event starting. The forecast remains
unchanged with mountain snow, rain for the central and southern
valleys and a wintry mix for the northern valleys. The going
highlights remain in effect. Day shift will need to monitor how
things transpire today and update forecast as needed. Outside of
precip, expect mostly cloudy to cloudy conditions with warm
temperatures persisting though a bit cooler thanks to precip and
cloudiness.

Precipitation will lighten up this evening and overnight though
it should continue. The second wave will bring another shot of
precipitation Tuesday morning through much of the day. While the
San Juans will see some precipitation, favored areas will shift to
the central and northern mountains. Most valleys will see rain
with a rain/snow mix possible up north. Will be interesting to see
which model wins out.

.LONG TERM...(Tuesday through Sunday)
Issued at 407 PM MST Sun Feb 5 2017

While the mountains look like a sure bet for snowfall, the
biggest concern is the valleys due to the milder temperatures and
higher snow levels. The best chance for snowfall for the valleys
will occur in the overnight periods with some rain mixed in at
times, but expecting mostly rain for the lower valleys with this
system. Models are indicating a warm nose aloft spreading into
eastern Utah by late Tuesday afternoon and evening. While most
valleys have mixed out and are no longer inverted, this warm nose
draws concerns for the Uinta Basin of northeast Utah which
includes the Vernal area. Surface temperatures are expected to
remain at or below freezing in Vernal with warm air aloft Tuesday
evening which brings up the potential for freezing rain. This
will be something to keep an eye on as this can have significant
impacts. This was the only area at this time where freezing rain
was a possibility, so other lower valleys will see more of a
rain/snow mix instead.

The flow will shift to the northwest by Wednesday morning as the
upper level jet exits the region and lifts to the northeast,
with the mountains continuing to get snowfall in favored
orographic northwest flow through Wednesday afternoon, although
intensity should lessen. Snowfall will taper off sharply by sunset
so elected to have the winter highlites continue through 6 pm
Wednesday. Not expecting much cold air advection behind this
system so snow levels likely to stay put around 7000 feet with
some variability. A shortwave ridge of high pressure slides over
the region on Thursday for a break in the action and milder
afternoon temperatures. Another storm system will impact the
region Friday morning through Saturday evening with a cold front
pushing through the region during the day on Saturday. Unlike the
previous system, this system will bring in some colder air behind
the front with H7 temps lowering to -7C to -9C range. Coldest air
looks to stay up in the northern and central areas with the front
possibly getting hung up over the northern San Juans. This low
splits on Sunday with our CWA under the deformation area, keeping
most of the area fairly dry, except for the Four Corners region
where precipitation hangs on a bit longer due to the proximity of
the upper low.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 232 AM MST Mon Feb 6 2017

VFR conditions in place across the forecast area though mid and
high level clouds will continue to move in from the west ahead of
the next system. Ceilings will drop from 12Z onwards today
reaching between 5 to 10K feet by 18Z. Showers will move in around
21Z and persist through 12Z tomorrow. Moderate periods of
precipitation can be expected late evening and overnight. TAF
sites that will likely see precip and thus low ceilings and
visibilities will be KASE, KEGE, and KTEX. IFR conditions will be
met under precipitation that falls at these TAF sites, again,
after 21Z. Mountain tops will be obscured from time to time today.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 3 PM this afternoon to 6 PM MST
     Wednesday for COZ003-017>019.

     Winter Storm Warning from 3 PM this afternoon to 6 PM MST
     Wednesday for COZ004-009-010-012-013.

UT...Winter Weather Advisory from 3 PM this afternoon to midnight MST
     Tuesday night for UTZ028.

&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...TGR
Hazardous weather outlook, Feb 6, 5:22 AM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
522 AM MST MON FEB 6 2017

COZ001>014-017>023-UTZ022>025-027>029-071300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
522 AM MST MON FEB 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW WILL START FALLING TODAY AS A WAVE MOVES OVER THE
AREA. ACCUMULATING SNOW WILL FALL OVER ALL MOUNTAINS WITH RAIN IN
MOST VALLEYS THOUGH A RAIN AND SNOW MIX IS EXPECTED FOR THE
NORTHERN VALLEYS. PRECIPITATION WILL LIGHTEN UP OVERNIGHT BUT WILL
STILL CONTINUE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SECOND WAVE MOVES OVER THE AREA STARTING TUESDAY BRINING MORE
INTENSE SNOWFALL TO THE MOUNTAINS WITH THE CENTRAL AND NORTHERN
MOUNTAINS BEING FAVORED. AGAIN...RAIN IN MOST VALLEYS IS EXPECTED.
PRECIPITATION WILL END THURSDAY WITH THE NEXT CHANCE FOR PRECIP
BEING THE WEEKEND AS ANOTHER STORM SYSTEM MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
February 6, 10:00 AM MST to February 8, 3:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area. Locally higher amounts included 16 inches at the Vail Mountain SNOTEL site. Wind gusts of 20 to 45 mph resulted in areas of blowing and drifting snow. Interstate 70 was closed over Vail Pass for a portion of the storm, and other travel restrictions were established due to the adverse weather conditions.

Winter Weather, Flattop Mountains

When
February 6, 12:00 PM MST to February 8, 3:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 3 to 8 inches of snow fell across the area. Locally higher amounts included 14 inches at the Bison Lake SNOTEL site. Wind gusts of 20 to 45 mph resulted in areas of blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
February 6, 12:00 PM MST to February 8, 6:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Although only light snowfall was reported, wind gusts of 25 to 40 mph resulted in areas of blowing and drifting snow, especially over Douglas Pass.

Winter Weather, Southwestern San Juan Mountains

When
February 6, 4:00 PM MST to February 8, 8:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow. Even stronger winds were measured at ridgetop level, including a gust to 81 mph on Mount Putney.

Winter Storm, West Elk and Sawatch Mountains

When
February 6, 7:00 PM MST to February 8, 3:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 10 to 20 inches of snow fell across the area. Locally higher amounts included 22 inches at the Butte Mountain SNOTEL site. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow. Even stronger winds were measured at the highest elevations, with a peak gust of 69 mph near Monarch Pass. Highway 50 over Monarch Pass was closed for a period of time.

Winter Weather, Grand and Battlement Mesas

When
February 6, 11:00 PM MST to February 7, 3:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 3 to 7 inches of snow fell across the area.

Winter Weather, Elkhead and Park Mountains

When
February 7, 6:00 AM MST to February 8, 12:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area. Locally higher amounts included 12 inches at the Lost Dog SNOTEL site. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow. Locally stronger winds included a peak gust of 58 mph at Steamboat Lake State Park.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685846, 685851, 685852, 685855, 685841, 685843, 685853.